0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

Article   |    
Occurrence of seizures related to psychotropic medication among psychiatric inpatients
Psychiatric Services 1995; doi:
text A A A
PDF of the full text article.
Abstract

OBJECTIVE: Seizures associated with psychotropic medication are serious and reportable adverse drug reactions. This study examined the occurrence of seizures associated with psychotropic medication during psychiatric hospitalization. METHODS: Among 10,994 admissions to a psychiatric teaching hospital over a 30-month period between 1990 and 1993, 29 patients were identified by a specially trained quality assurance nurse as having seizures that were probably related to psychotropic medication. These cases were verified by a clinical pharmacist and a psychopharmacologist. Two patients were excluded, and the records of 27 patients were reviewed in detail. RESULTS: Nineteen of the 27 patients (70 percent) whose seizures were related to psychotropic medication had a preexisting seizure disorder, and eight had new-onset seizures. Psychotropic medications were primarily implicated as being associated with seizures in the cases of three of the 19 patients with preexisting seizure disorders (15.8 percent) and five of the eight patients with new-onset seizures (62.5 percent). In the group with preexisting seizure disorders, six patients (32 percent) had subtherapeutic blood levels of antiseizure medication, and four (21 percent) experienced pseudoseizures. CONCLUSIONS: Seizures among inpatients on psychotropic medication were infrequent (.3 percent of psychiatric admissions); the majority (70 percent) occurred in patients with preexisting seizure disorders. Seizures were directly attributed to psychotropic medications in less than .1 percent of admissions.

Abstract Teaser
Figures in this Article

Your Session has timed out. Please sign back in to continue.
Sign In Your Session has timed out. Please sign back in to continue.
Sign In to Access Full Content
 
Username
Password
Sign in via Athens (What is this?)
Athens is a service for single sign-on which enables access to all of an institution's subscriptions on- or off-site.
Not a subscriber?

Subscribe Now/Learn More

PsychiatryOnline subscription options offer access to the DSM-5 library, books, journals, CME, and patient resources. This all-in-one virtual library provides psychiatrists and mental health professionals with key resources for diagnosis, treatment, research, and professional development.

Need more help? PsychiatryOnline Customer Service may be reached by emailing PsychiatryOnline@psych.org or by calling 800-368-5777 (in the U.S.) or 703-907-7322 (outside the U.S.).

+

References

+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 2

Related Content
Articles
Books
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 27.  >
APA Practice Guidelines > Chapter 4.  >
APA Practice Guidelines > Chapter 4.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 29.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles